Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 186, NWS Cleveland, OH

October 6, 2013Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 6, 2013, 7:30 PM EDT for Cuyahoga County, Ohio. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2013, 7:30 PM EDT (23:30 UTC)
Expired
Oct 6, 2013, 8:00 PM EDT
In force
30 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 8 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:32 PM EDTTSTM WND DMG10 Sw Cleveland, OHLARGE LIMBS DOWN ON GOLF COURSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS51 KCLE 062330
SVRCLE
OHC035-070000-
/O.NEW.KCLE.SV.W.0186.131006T2330Z-131007T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
730 PM EDT SUN OCT 6 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 800 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STRONGSVILLE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEVELAND...
  PARMA...
  LAKEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4158 8153 4157 8153 4127 8181 4127 8184
      4130 8188 4135 8188 4136 8197 4141 8197
      4150 8191 4149 8186 4151 8178 4150 8175
      4160 8156
TIME...MOT...LOC 2330Z 214DEG 30KT 4139 8185

$$

KING
2 follow-up statements
168 
WWUS51 KCLE 062344
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT SUN OCT 6 2013

OHC035-070000-
/O.CON.KCLE.SV.W.0186.000000T0000Z-131007T0000Z/
CUYAHOGA OH-
744 PM EDT SUN OCT 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WESTERN CUYAHOGA COUNTY...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LAKEWOOD...AND CLEVELAND...MOVING NORTHEAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....

LAT...LON 4145 8169 4141 8188 4150 8191 4149 8186
      4151 8178 4150 8175 4155 8165
TIME...MOT...LOC 2344Z 214DEG 30KT 4149 8176

$$

KING
853 
WWUS51 KCLE 062356
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
756 PM EDT SUN OCT 6 2013

OHC035-070006-
/O.EXP.KCLE.SV.W.0186.000000T0000Z-131007T0000Z/
CUYAHOGA OH-
756 PM EDT SUN OCT 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CUYAHOGA COUNTY
EXPIRES AT 800 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4145 8169 4141 8188 4150 8191 4149 8186
      4151 8178 4150 8175 4155 8165
TIME...MOT...LOC 2356Z 214DEG 30KT 4157 8168

$$

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 7:27 PM EDT, 3 minutes earlier.

Area forecast discussion, Oct 6, 7:27 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
727 PM EDT SUN OCT 6 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TONIGHT INTO MONDAY
MORNING. HIGH PRESSURE WILL THEN BUILD INTO THE AREA FROM THE
MIDDLE MISSISSIPPI RIVER VALLEY. THIS AREA OF HIGH PRESSURE WILL
DRIFT OVER OHIO EARLY TUESDAY THEN REACHING MAINE BY WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATE...CHANGES MADE MOSTLY DUE TO TIMING OF THE LINE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA. DID END THE THUNDER WEST OF THE
FRONT HOWEVER THROUGH THE EVENING AND OVERNIGHT. ALSO BROUGHT BACK
CHANCE POPS FOR MONDAY AS THE LOW GOES ACROSS THE AREA. WILL
FLASH FLOOD WILL BE EVALUATED NEXT UPDATE.

ORIGINAL...HEAVY RAINS ARE UNLIKELY FOR THE WESTERN COUNTY
WARNING AREA THIS EVENING. HOWEVER WITH A VERY WET GROUND AND THE
FRONT STILL TO THE WEST OF THE COUNTY WARNING AREA WE WILL
CONTINUE THE FLOOD WATCH. ALTHOUGH WE FULLY EXPECT IT TO BE
DROPPED ON THE EVENING SHIFT AFTER THE FRONT PASSES.

OTHERWISE WE WILL SEE THE SHOWERS EXPAND IN COVERAGE AS THE FRONT
MOVES EASTWARD. THERE IS SOME INSTABILITY ACROSS THE SOUTHEASTERN
CWA BUT STILL NOT MUCH IN THE WAY OF LOW LEVEL CONVERGENCE TO POP
ANY THUNDERSTORMS. HOWEVER WE DO EXPECT THUNDER TO DEVELOP ALONG
AND JUST AHEAD OF THE COLD FRONT. CANT COMPLETELY RULE OUT AN
ISOLATED STRONG STORM THAT PRODUCES A STRONG WIND GUST FROM KNOX
COUNTY EASTWARD INTO MAHONING COUNTY.

TEMPERATURES WILL BE COOLER TONIGHT IN THE WAKE OF THE FRONTAL
BOUNDARY. DRIER AIR AND MAYBE A BRIEF PERIOD OF DECREASED CLOUDS
ACROSS THE WEST MAY ALLOW FOR LOWS IN THE UPPER 40S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
SHOWERS AND MAYBE A COUPLE THUNDERSTORMS WILL SLOWLY END FROM WEST
TO EAST ON MONDAY. THERE MAY BE A FEW SHOWERS THAT LINGER ACROSS
NE OH INTO NW PA MONDAY NIGHT INTO TUESDAY WITH FLOW OFF OF LAKE
ERIE AND THE UPPER TROUGH PASSING. HIGH PRESSURE WILL THEN TAKE
OVER ON TUESDAY WITH 5H HEIGHTS RISING INTO WEDNESDAY.

SO WITH THAT SAID WE WILL SEE A MUCH COOLER DAY ON MONDAY WITH
BREEZY CONDITIONS. HIGHS WILL LIKELY OCCUR BY MID MORNING THEN
REMAIN STEADY OR SLOWLY FALL. MONDAY NIGHT MAY HAVE JUST ENOUGH
WIND AND CLOUD COVER TO AVOID FROST. HOWEVER TUESDAY NIGHT MAY
CHILL ENOUGH NEAR THE OH/PA LINE AND INLAND NW PA TO PRODUCE SOME
PATCHY FROST. HIGHS WILL WARM TUESDAY INTO WEDNESDAY WITH HIGHS
WEDNESDAY AFTERNOON VERY CLOSE TO SEASONAL AVERAGES THAT ARE IN
THE MIDDLE AND UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT SHOULD WORK TO KEEP
CONDITIONS DRY THU THRU SAT WHILE A SLOW WARMING TREND TAKES PLACE
AS THE SURFACE FLOW TURNS FROM ENE TO SE. BY SUN THERE ARE TWO
SYSTEMS THAT COULD BEGIN TO AFFECT THE AREA. ONE IS A SYSTEM THAT
MOVES UP THE EAST COAST THEN RETROGRADES NW TOWARD THE EASTERN PART
OF THE AREA WHILE THERE IS ALSO AN UPPER TROUGH COMING OUT OF THE
SOUTHERN PLAINS THAT PULLS MOISTURE INTO THE WESTERN PART OF THE
AREA. GIVEN THE UNCERTAINTY...FEEL BEST MOVE FOR NOW IS TO STAY
CLOSE TO GUIDANCE AND AT LEAST CARRY A SLIGHT CHANCE POP. TEMPS SUN
MAY COOL A DEGREE OR TWO IF THE CLOUDINESS MATERIALIZES AS EXPECTED.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A COLD FRONT JUST WEST OF MFD AND WILL MOVE EAST OF THE AREA
TONIGHT. NEAR FRONT WINDS TURN TO THE WEST WITH GUSTS UP TO 30
KNOTS WITH AROUND AN INCH OF RAIN IN AN HOUR.

TOMORROW WRAP AROUND LOW LEVEL MOISTURE AND A STRONG UPPER LEVEL
TROUGH WILL COMBINE WITH IMPROVING LAKE EFFECT CONDITIONS ON MON.
EXPECT MVFR OR LOW VFR CLOUDS TO FILL BACK IN FOR MAINLY BKN TO
OVC CONDITIONS BY MID TO LATE MORNING. PROBABLY WILL SEE SOME SCT
SHRA OCCUR NEAR LERI

OUTLOOK...NON VFR WILL IMPROVE TUE THEN EXPECT VFR LATER TUE THRU
FRI.

&&

.MARINE...
THE MODELS HAVE COME TOGETHER SHOWING THE COLD FRONT CROSSING THE
LAKE TONIGHT AND SHIFTING THE SOUTH FLOW TO WSW WITH WIND SPEEDS
INCREASING TO 15 TO 25 KNOTS BEHIND THE FRONT THEN TO NEAR 30 KNOTS
IN THE WELL OFFSHORE AREAS ON MON. EXPECT SCA CONDITIONS TO DEVELOP
WEST TO EAST LATE TONIGHT INTO MON MORNING. WINDS SHOULD DIMINISH BY
LATE MON NIGHT AS HIGH PRESSURE SHOULD BE OVER THE LAKE BY MIDDAY
TUE.

THE HIGH WILL MOVE JUST EAST OF LAKE ONTARIO BY LATE WED SO A LIGHT
AND CHANGEABLE FLOW WILL TURN MOSTLY EAST FOR WED THRU FRI WHILE
MAINLY STAYING 10 KNOTS OR LESS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR OHZ003-006>008-017-
     018-027.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM MONDAY TO 4 AM EDT TUESDAY FOR
     LEZ142>149.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...ADAMS
AVIATION...DJB
MARINE...ADAMS
Hazardous weather outlook, Oct 6, 10:04 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1004 AM EDT SUN OCT 6 2013

LEZ061-142>149-162>169-OHZ009>014-019>023-028>033-036>038-047-089-
PAZ001>003-071415-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1004 AM EDT SUN OCT 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO TONIGHT MAY
APPROACH SEVERE LEVELS. IF THEY DO BECOME STRONG THE MAIN THREAT
WILL BE STRONG DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

OHZ003-006>008-017-018-027-071415-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
1004 AM EDT SUN OCT 6 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO TONIGHT MAY
APPROACH SEVERE LEVELS. IF THEY DO BECOME STRONG THE MAIN THREAT
WILL BE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:42 PM EDTRiver Flood WarningCLEOttawa, Sandusky, Wood54 hr
Oct 6, 3:14 PM EDTSmall Craft AdvisoryCLE39 hr
Oct 6, 7:16 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne44 min
Oct 6, 7:35 PM EDTSpecial Marine WarningCLE85 min
Oct 6, 7:50 PM EDTSevere Thunderstorm WarningCLEMedina, Summit25 min
Oct 6, 7:54 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit, Wayne51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.